Alert archive / South Carolina / Dense Smoke Advisories in 2012

Dense Smoke Advisory 1, NWS Charleston, SC

May 25, 2012

NWS Charleston, SC issued this dense smoke advisory at May 25, 2012, 3:20 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 25, 2012, 3:20 AM EDT (07:20 UTC)
Expired
May 25, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS Charleston, SC

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this dense smoke advisory went out at May 25, 1:23 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 25, 1:23 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
123 AM EDT FRI MAY 25 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD NORTH AND WEST OF
THE AREA INTO THE WEEKEND WHILE AN AREA OF LOW PRESSURE DEVELOPS
NEAR THE BAHAMAS AND MOVES NORTHEAST WELL OFF THE COAST. BLOCKED
BY THE HIGH PRESSURE...THE LOW WILL STALL AND THEN WILL MOVE
SOUTHWEST ALONG THE GULF STREAM THIS WEEKEND. THE LOW COULD STALL
AGAIN OVER OR CLOSE TO THE SOUTHEAST COAST AND THEN COULD MOVE
BACK TOWARD NORTHEAST DURING THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE FORECAST IS GENERALLY ON TRACK WITH AREAS OF FOG EXPECTED TO
FORM OVER THE NEXT FEW HOURS WELL INLAND. SMOKE FROM AN UNKNOWN
SOURCE HAS REDUCED VISIBILITIES ACROSS PARTS OF THE CHARLESTON
METRO AREA...MAINLY AROUND THE NORTH CHARLESTON AREA. INCLUDED
AREAS OF SMOKE IN THE GRIDS AND TEXT FORECASTS IN THIS AREA FOR
THE NEXT FEW HOURS TO COVER.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
PRETTY GOOD MODEL AGREEMENT INDICATING A LOW PRESSURE SYSTEM
DEVELOPING NEAR THE BAHAMAS FRIDAY AND MOVING NORTHEAST UNTIL
STALLING OUT FRIDAY NIGHT AND MOVING BACK SOUTHWEST SATURDAY
OFFSHORE THE SOUTH CAROLINA COAST. THE EXACT TRACK/STRENGTH/TYPE OF
SYSTEM IS MUCH MORE IN QUESTION...ESPECIALLY BY SUNDAY AND THIS WILL
ULTIMATELY DETERMINE IMPACTS TO SOUTHERN SC/SOUTHEAST GA. AT THIS
POINT WE HAVE INCREASED RAIN CHANCES LATE IN THE WEEKEND. AS USUAL
WITH THIS TYPE OF SYSTEM...THE WORST CONDITIONS WILL LIKELY OCCUR
ALONG THE COAST. TEMPERATURES LIKELY ABOVE NORMAL THROUGH
SATURDAY BUT THEN BACK TO NEAR OR POSSIBLY BELOW NORMAL SUNDAY.

FOLKS...ESPECIALLY THOSE NEAR THE COAST...ARE ENCOURAGED TO PAY
ATTENTION TO THIS SYSTEM THROUGH THE HOLIDAY WEEKEND AS TROPICAL
WATCHES/WARNINGS ARE POSSIBLE. AT THIS POINT THE CHANCE OF THE
SYSTEM BECOMING TROPICAL...OR AT LEAST SUB-TROPICAL...IS PRETTY GOOD
GIVEN THE WARM ATLANTIC WATERS ALTHOUGH THERE MAY BE TOO MUCH UPPER
LEVEL WIND SHEAR FOR MUCH IN THE WAY OF STRENGTHENING. IT IS
INTERESTING TO NOTE THAT THE GFS PHASE DIAGRAM INDICATES THE SYSTEM
MAY WELL DEVELOP A WARM CORE AS IT MOVES BACK OVER THE GULF
STREAM.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE WILL LIKELY BE INLAND ACROSS NORTHERN FLORIDA/SOUTHERN
GEORGIA SUNDAY NIGHT WITH THE TRACK THEREAFTER LIKELY TO BE SLOWLY
NORTHEAST BACK UP THE ATLANTIC SEABOARD. IN ANY EVENT IT APPEARS
THAT RAIN CHANCES WILL BE RATHER DECENT AT LEAST INTO EARLY NEXT
WEEK WITH INCREASED MOISTURE ACROSS THE REGION.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SMOKE HAS REDUCED VSBYS TO MVFR AT KCHS WHILE VFR CONDITIONS
CONTINUE AT KSAV. SHOULD SEE AT LEAST MVFR VSBYS DEVELOP AT KSAV
OVER THE NEXT FEW HOURS AS SHALLOW GROUND FOG DEVELOPS. GUIDANCE
SUPPORTS THE GREATEST RISK FOR IFR OR LOWER VSBYS REMAINING WEST
OF BOTH TERMINALS THROUGH SUNRISE. OTHERWISE...VFR TO PREVAIL FOR
THE NEXT 24 HOURS.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE FOR MVFR CIGS
SATURDAY MORNING...BUT OTHERWISE MOSTLY VFR THROUGH SATURDAY.
BREEZY CONDITIONS LIKELY SATURDAY AFTERNOON BEFORE CONDITIONS
POSSIBLY DETERIORATE MORESO SATURDAY NIGHT AND ESPECIALLY SUNDAY
DUE TO INCREASING WINDS/RAIN CHANCES AS LOW PRESSURE TRACKS
OFFSHORE TOWARD NORTHERN FLORIDA/SOUTHERN GEORGIA. DECENT CHANCE
FOR SUB-VFR CONDITIONS INTO EARLY NEXT WEEK AS LOW PRESSURE
LINGERS NEAR THE AREA WITH ABUNDANT MOISTURE AND HIGHER THAN
NORMAL RAIN CHANCES...ESPECIALLY AT KSAV.

&&

.MARINE...
WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
OVERNIGHT. BETWEEN HIGH PRESSURE BUILDING FROM THE NORTH AND
DEVELOPING LOW PRESSURE OFFSHORE...WINDS SHOULD BACK FROM EAST TO
NORTHEAST OVERNIGHT. WIND SPEEDS SHOULD REMAIN CAPPED AT 15 KT...
ALTHOUGH A FEW GUSTS TO 20 KT COULD DEVELOP TOWARD DAYBREAK FRIDAY.
SEAS 2-3 FT TO START WILL BUILD TO AS HIGH AS 4 FT LATE.

FRIDAY THROUGH TUESDAY...LOW PRESSURE IS EXPECTED TO DEVELOP NEAR
THE BAHAMAS AND TRACK NORTHEAST WELL OFF THE SOUTH CAROLINA COAST
THROUGH SATURDAY BEFORE STALLING AND MOVING BACK SOUTHWEST TOWARD
NORTHERN FLORIDA/SOUTHEAST GEORGIA SUNDAY. THE LOW WILL THEN LIKELY
STALL OUT AGAIN...POSSIBLY MOVING BACK OVER THE COASTAL WATERS AND
TRACKING NORTHEAST OVER OR NEAR THE AREA EARLY NEXT WEEK. EXPECT
DETERIORATING CONDITIONS FRIDAY NIGHT WITH ADVISORIES POSSIBLE FOR
THE WATERS BEYOND 20 NM DUE TO BUILDING SEAS. THE WORST CONDITIONS
WILL LIKELY OCCUR LATE SATURDAY INTO SUNDAY WITH GALE FORCE WINDS
POSSIBLE. INDICATIONS ARE THE SYSTEM MAY END UP BEING TROPICAL IN
NATURE AND THUS TROPICAL STORM WATCHES/WARNINGS ARE A DECENT
POSSIBILITY OVER AT LEAST PART OF THE MARINE AREA DEPENDING ON THE
TRACK/STRENGTH/TYPE OF THE SYSTEM. MARINERS ARE URGED TO PAY SPECIAL
ATTENTION TO THE FORECAST THIS UPCOMING HOLIDAY WEEKEND.

RIP CURRENTS...INCREASING ONSHORE FLOW WILL AROUND LOW PRESSURE
OFFSHORE WILL LIKELY LEAD TO AN ENHANCED RISK THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
INCREASING ONSHORE FLOW ASSOCIATED WITH LOW PRESSURE OFF THE
COAST COULD LEAD TO MINOR COASTAL FLOODING DURING THE HIGH TIDE
SATURDAY NIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...RJB
LONG TERM...ALSHEIMER
AVIATION...
MARINE...JRL/SPR/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 24, 9:57 PM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
957 PM EDT THU MAY 24 2012

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-260200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
957 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>052-260200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
957 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

COASTAL FLOODING...ELEVATED ONSHORE WINDS ASSOCIATED WITH LOW
PRESSURE EXPECTED TO REMAIN OFFSHORE THIS WEEKEND COULD PUSH TIDES
TO LEVELS THAT COULD PRODUCE SHALLOW COASTAL FLOODING...ESPECIALLY
AROUND THE HIGH TIDE SATURDAY NIGHT.

RIP CURRENTS...ELEVATED ONSHORE WINDS AND POSSIBLE INCREASING
SWELLS ASSOCIATED WITH LOW PRESSURE OFFSHORE COULD LEAD TO AN
ENHANCED RISK FOR RIP CURRENTS OVER THE WEEKEND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-260200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
957 PM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALES...LOW PRESSURE NEAR THE BAHAMAS EARLY FRIDAY IS EXPECTED TO
MOVE NORTHEAST INTO SATURDAY BEFORE STALLING AND MOVING SOUTHWEST
OFF THE SOUTH CAROLINA AND GEORGIA COASTS INTO SUNDAY. DEPENDING
ON THE TRACK AND STRENGTH OF THE SYSTEM...GALE FORCE WINDS ARE
POSSIBLE ACROSS THE COASTAL WATERS...ESPECIALLY LATE SATURDAY INTO
SUNDAY BEYOND 20 NM FROM THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:50 AM EDTSmall Craft AdvisoryCHS20 hr
May 25, 5:18 AM EDTDense Fog AdvisoryCHSBulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more4 hr
May 25, 5:54 AM EDTMarine Dense Smoke AdvisoryCHS3 hr

Nearby

Dense Smoke Advisories in South Carolina, 2012Every dense smoke advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.